I’ve always been pleased to think of myself as a lifelong learner. I am proud, usually, of my intellectual curiosity.
I now have absolute proof that I am a nerd. I should really buy myself a Nerdy Nonni Tshirt.
Here’s what I mean.
I woke up from the pounding head pain last night and realized that the word “disgust” comes directly from the Latin root for taste, or “gustare”. Huh, I thought, holding the icepack to my temple. “Gusto. Gust. Disgust. Offtaste. Bad taste. This tastes disgusting.”
Side note: nobody mentioned to me that I might experience a sensation referred to as a loss of taste or a diminishing of the sense of taste. But I do have that. And guess what? Everything tastes disgusting.
When my Dad had heart surgery many years ago, we were all gathered around his bed as he came out of anesthesia. We asked him what he was thinking, clearly expecting some deep words of wisdom from the philosophical man at the center of our world. Dad paused and said, “I was using Pythagorean theorem to calculate the number of ceiling tiles in my room.”
When I woke up from my own surgery (after my round of trying to throat punch all the white coats), I found myself avoiding the pain by recalling all the lyrics to every old Russian folk song that I learned a half-century ago. I was able to recall every word of “Katiusha!”
What an interesting experience I am having! I’m learning many new things, about myself and about the world around me.
One thing I have learned is to use my icepack as soon my head feels like it’s being jumped on by a troop of chimps.
I am about to try something that I have never tried before. I am about to attempt to write a post while floating painfully around my ceiling in a haze of opioid medication.
I apologize in advance. For the typos, misspellings, random words, and trailing thoughts. I apologize for the lines that will seem completely pointless to you but will have me thinking of myself as both witty and articulate.
Why am I doing this?
Well, obviously, because I am feeling the effects of the medication. I do NOT like this feeling. At all. In fact, I have spent the past 4 days drinking as much water as possible to flush my system and have used nothing other than acetaminophen and ice to manage the discomfort. I thought I was a very rugged old soul, strong and able to manage pain. Thought I was being a good patient and all that. Yay, me.
But I was sent home a week ago on a high dose of a steroid called dexamethasone, which was prescribed to control the inevitable swelling that happens after neurosurgeons dig around in a person’s brain matter for half a day. I knew that the medication was helping to keep my symptoms (ie, pain) under control. In fact, last week before my discharge I met with my nice neurosurgeon, whom I shall henceforth refer to as “Doctor Understatement.” I told him just how great I was feeling, and he cautioned me.
“Remember that once you’re off the steroids, you might get a headache.”
I have had headaches my whole life. I brushed him off. I am Nonni. I ain’t afraid of no headache.
Sure, my head, and most of the rest of me, was uncomfortable all week. But it wasn’t interfering with anything. I was fine. All was well until around noon yesterday when the pounding and aching started up in earnest. Ice. Heat. Acetominophen. Repeat. The pain kept slowly creeping up. Stretch, walk, deep breaths, ice, heat, acetaminophen.
It kept on creeping, bit by bit, a little stronger with time.
I tried to sleep last night, but couldn’t find any way to be comfortable. By midnight, I felt terrible.
You see, a regular old headache is that bad pain on the inside of your skull. You feel like your brain is swollen and throbbing. Like a stubbed toe. I had that. I had a LOT of that pain.
A more unusual headache is the pain that you get after the outside of your skull has experienced some kind of trauma or accident. I had that, too. I had a TON of that pain.
And then there is tinnitus, also known as ringing, buzzing, whizzing, fizzing, roaring sounds in a person’s head that aren’t really there. I had a boatload of that shit going on.
I lay there for a while with my stubbed brain throbbing, wondering why my sleeping husband sounded like an entire Roman army marching across the rocks. My stitches itched and pinched. My bonks throbbed. Every eyeblink hurt and every heartbeat sounded like a distant bomb going off.
So I got up and made a bagel. I ate it sitting up in bed, with an ice pack on my neck and a lavendar hot pack on my eyes.
By 1AM, I gave in. I took the stupid little pill. I curled up like a shriveled worm and slowly drifted off into pounding, hissing, dinging achy sleep for about 4 hours.
So what is my point?
(Wait. Give me a minute.)
My point is this: when you have a way out of a tough situation, for goodness sake, take it. I should never have let the pain get that bad. Instead of staying ahead of it, I wanted to be some sort of warrior woman and I put myself through a lot of unpleasantness that I didn’t have to go through.
My point is that even in the most deserving of times, too many of us (me, I mean) continue to judge ourselves and to put pressure on ourselves. Nobody cared if I took my medicine. It was only me and Paul in that bedroom. I don’t know what I was hoping to prove to myself.
So this morning, after I finally pried open my sticky eyes and took a hot shower with peppermint soap to wake me up, I was determined to stay ahead of things. I sat outside, had a good breakfast, walked around the house, stretched. I felt the pain coming back. So of course, I went to my routine: ice, heat, acetaminophen. A couple of hours later, it was rising again like a tide. What a strange sensation. I should have immediately taken that pill, but I hesitated.
I reached out to my support team, Paul, and our kids. I asked for advice. And you know what they said, more or less?
“What the hell are you waiting for? You do not need to spend all day with a stubbed, traumatized, buzzing skull. Take the pill.”
I listened. I took it.
Well. I thought this was going to be funny. Lesson learned. Sometimes the post simply writes itself.